Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 22, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 22, 2005, 9:38 PM EDT for Menifee County, Wolfe County, Kentucky. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2005, 9:38 PM EDT (01:38 UTC)
- Expired
- Apr 22, 2005, 10:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Menifee County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 29 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 230139
SVRJKL
KYC165-237-230230-
/O.NEW.KJKL.SV.W.0022.050423T0138Z-050423T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
938 PM EDT FRI APR 22 2005
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MENIFEE COUNTY IN EAST CENTRAL KENTUCKY
THIS INCLUDES THE CITY OF FRENCHBURG
WOLFE COUNTY IN SOUTHEAST KENTUCKY
THIS INCLUDES THE CITY OF CAMPTON
* UNTIL 1030 PM EDT
* AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM FAGAN TO GLENCAIRN TO LEECO...
OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF STANTON TO 10
MILES SOUTHEAST OF STANTON TO 6 MILES NORTH OF BEATTYVILLE...AND
MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MARIBA...RATLITT...HIGH FALLS AND GRANNIE BY 945 PM EDT
KOREA...SCRANTON...VORTEX AND VALERIA BY 950 PM EDT
ARTVILLE AND DAN BY 955 PM EDT
LAT...LON 3796 8345 3788 8351 3779 8336 3768 8326
3768 8334 3770 8340 3768 8344 3764 8345
3763 8349 3771 8370 3783 8364 3791 8376
3798 8378 3801 8345
$$
RAY2 follow-up statements
000
WWUS53 KJKL 230203
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1002 PM EDT FRI APR 22 2005
KYC165-237-230230-
/O.CON.KJKL.SV.W.0022.000000T0000Z-050423T0230Z/
MENIFEE KY-WOLFE KY-
1002 PM EDT FRI APR 22 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM EDT FOR
WOLFE AND MENIFEE COUNTIES...
AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM RATLITT TO VALERIA TO
GRANNIE...OR ALONG A LINE EXTENDING FROM FRENCHBURG TO 6 MILES NORTH
OF CAMPTON TO CAMPTON...MOVING EAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
ROTHWELL AND FAGAN BY 945 PM EDT
TORRENT...TABOR...RED RIVER GORGE AND KOOMER RIDGE CAMPGROUND BY
950 PM EDT
RATLITT...ROGERS...PINE RIDGE AND MARIBA BY 955 PM EDT
LAT...LON 3796 8346 3788 8351 3779 8336 3768 8327
3768 8334 3770 8340 3768 8345 3764 8346
3763 8349 3771 8370 3781 8364 3792 8371
3799 8372 3801 8345
$$
MCLANE000
WWUS53 KJKL 230217
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1016 PM EDT FRI APR 22 2005
KYC165-237-230226-
/O.CAN.KJKL.SV.W.0022.000000T0000Z-050423T0230Z/
MENIFEE KY-WOLFE KY-
1016 PM EDT FRI APR 22 2005
...THE SEVERE THUNDERSTORM WARNING FOR WOLFE AND MENIFEE COUNTIES IS
CANCELLED...
THUNDERSTORMS IN WOLFE AND MENIFEE COUNTIES ARE NO LONGER SEVERE.
LAT...LON 3796 8346 3788 8351 3779 8336 3768 8327
3768 8334 3770 8340 3768 8345 3764 8346
3763 8349 3771 8370 3781 8364 3792 8371
3799 8372 3801 8345
$$
MCLANEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 8:00 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 22, 8:00 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 800 PM EDT FRI APR 22 2005 .DISCUSSION... THERE HAVE BEEN MANY REPORTS OF SEVERE WEATHER ACROSS CENTRAL KENTUCKY...AND SOUTHERN INDIANA. THE REPORTS INCLUDE A POSSIBLE TORNADO NEAR LOUISVILLE...LARGE HAIL...AND DAMAGING WIND. THE AREA IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT TONIGHT. THE LATEST RUC MODELS ARE SHOWING THAT THE MOST ACTIVE AREA WILL MOST LIKELY BE THE NORTHERN PORTION OF THE CWA IN THE MONTGOMERY...BATH ...ROWAN AND FLEMING COUNTIES. THIS IS WHERE THE GREATEST INSTABILITY AND CAPE WILL BE. THE REST OF THE FORECAST IS ON TRACK. && .PREV DISCUSSION... 417 PM EDT FRI APR 22 2005 NEAR TERM (TONIGHT THROUGH MONDAY NIGHT)... SPC HAS THE WESTERN PORTIONS OF THE CWA IN A MODERATE RISK AND THE REST OF THE AREA IN A SLIGHT RISK. HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. SOUNDINGS SHOW LI/S OF -7 AND CAPES AROUND 1500 J/KG. CLOUDS ARE ALSO BEGINNING TO THIN OUT OVER MOST OF THE CWA. SHOWERS AND THUNDERSTORMS HAVE POPPED UP OVER WESTERN PORTIONS OF THE STATE AND SOUTHERN INDIANA AND WILL SPREAD INTO THE AREA DURING THE EVENING HOURS. WENT CATEGORICAL FOR POPS TONIGHT ACROSS THE BOARD. MAIN FORECAST CHALLENGES FOR THE NEAR TERM ARE FOR THE POTENTIAL OF SEVERE STORMS THIS EVENING AND THE TIMING OF THE COLD FRONT MOVING ACROSS EASTERN KY TONIGHT. TEMPERATURES WILL BE A BIT TRICKY...WITH PLENTY OF CAA BEHIND THE FRONT...TEMPERATURES WILL FALL THROUGH THE DAY ON SATURDAY. WITH WARM GROUND TEMPERATURES...EXPECT ONLY LIGHT SNOW ACCUMULATIONS ABOVE 2500 FEET TOMORROW NIGHT. WRAP AROUND PRECIPITATION WILL COME TO END ON SUNDAY AS THE UPPER LOW TRACKS EAST. SOUNDINGS INDICATE LOW LEVEL MOISTURE LINGERING THROUGH SUNDAY NIGHT ACROSS THE EASTERN PORTIONS OF THE CWA. HIGH PRESSURE WILL BRING DRY CONDITIONS ON MONDAY. EXTENDED (TUESDAY THROUGH FRIDAY)... LEANED TOWARDS THE GFS ENSEMBLE FOR THE EXTENDED. MAIN CHANGES WERE TO LOWER TEMPERATURES A FEW DEGREES...AS THE PATTERN ALOFT SLOWLY TRANSITIONS FROM CYCLONIC TO ZONAL FLOW...AS THE UPPER LOW MOVES NORTHEAST. BUMPED UP POPS ON TUESDAY...AS A WEAK COLD FRONT PUSHES THROUGH THE AREA. ENDED POPS ON WEDNESDAY...AS WRAP AROUND MOISTURE PULLS EAST. HIGH PRESSURE WILL BRING DRY CONDITIONS FOR THE END OF THE WORKWEEK. TEMPERATURES WILL MODIFY THROUGH THE END OF THE WEEK...AS SOUTHERLY FLOW RETURNS TO THE AREA. 1206 PM EDT FRI APR 22 2005 MADE MULTIPLE UPDATES TO THE FORECAST. HAVE GONE WITH CATEGORICAL POPS FOR ALL AREAS TONIGHT. LONG ANTICIPATED CONVECTION AHEAD OF THE COLD FRONT SHOULD BE ARRIVING FROM THE WEST LATE THIS AFTERNOON/EARLY THIS EVENING...AND SEE NO REASON TO ARGUE WITH THE PERSISTENT HIGH MOS POPS. HAVE ALSO UPDATED TO LIKELY POPS FOR ALL BUT THE SOUTHWEST PORTION OF THE AREA FOR SATURDAY AND SATURDAY NIGHT. STEEP LOW LEVEL LAPSE RATES AND DEEP MOISTURE SHOULD YIELD SHOWERS. THE MOISTURE WILL NOT BE AS DEEP IN OUR SOUTHWEST COUNTIES. HAVE ALSO CHANGED SATURDAY TEMPS TO REFLECT STEADY OR FALLING DAYTIME READINGS. 358 AM EDT FRI APR 22 2005 ONGOING TSRA AND SIGNFT CLOUD COVER SLOWLY TRACKING EAST ACROSS ERN KY THIS MORNING. THE LEADING EDGE OF THE CONVECTION HAD PASSED BWG AS OF 3 AM. CLOUD COVER HAS SUPPRESSED THE POSSIBILITY FOR DENSE FOG...HOWEVER THE COPIOUS MOISTURE FROM THU CONVECTION HAS DROPPED VIS FOR SOME OF THE AREA TO VALUES BETWEEN 1 AND 2 MILES. AS WINDS PICK UP IN ADVANCE OF THE CONVECTION...THE REDUCED VIS SHOULD IMPROVE RAPIDLY. EXPECTING THE CONVECTION TO CROSS I-75 BY MID MORNING. THAT PLACES ERN KY IN THE AREA OF DEEP CONVECTION DURING THE PEAK HEATING OF THE DAY. MDT RISK OF SVR WX SUPPORTED BY THE GFS WITH CAPE IN EXCESS OF 3200 J/KG AT 18Z WITH VERY VISIBLE DRY SLOT ON W/VP SAT AND RT ENTRANCE REGION OF JET. NAM NOT QUITE AS INTENSE WITH SVR PARAMETERS. FNTL BNDRY LOCATED ON THE KY/TN BORDER THIS AM WILL SLIDE TO THE OH RVR BY MIDDAY WITH THE LOW TRACKING JUST TO THE NORTH OF THE CWFA. AS IF THE POTENTIAL FOR SVR WX WAS NOT ENUF...A SIGNFT POCKET OF COLD AIR (85H TEMPS AT 0 DEG C OR BELOW THRU MON) PORTENDS THE POSSIBILITY OF -SW OVERNIGHT SAT INTO EARLY SUN. ANY ACCUM SHOULD BE VERY SLIGHT AND ONLY ON GRASSY AREAS AS THE GRND IS TOO WARM TO SUPPORT. BETTER CHC FOR ACCUM WILL BE IN THE HIER ELEVATIONS OF ERN KY...ALONG THE VA BORDER AND EVEN THERE THE -RA THAT MIXES IN WILL LIMIT ACCUM TO A TRACE OR LESS. JACKETS WILL BE IN ORDER THIS WEEKEND. WITH TEMPS TONIGHT DROPPING INTO THE LOWER 40S AND THEN REMAINING BELOW 50 UNTIL MONDAY AFT. EXTENDED HAS NOT CHANGED MUCH WITH THE LATEST MEX SO NOT MUCH TO CHANGE WITH THE FCST. LOW CHC POP WITH -SHRA ALMOST EVERY DAY AND NIGHT. NEARLY ZONAL FLOW WILL ALLOW NUMEROUS WAVES TO PASS WITH EACH ONE A POSSIBLE CAUSAL FOR RAIN. TIMING THE BIGGEST PROBLEM BUT WITH OUT A PERIOD OF RECHARGE...EACH WAVE WILL HAVE LITTLE IN THE WAY OF SIG RH TO CREATE A HEAVY RAIN MAKER. && .JKL WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT TONIGHT FOR ALL BUT PIKE AND MARTIN COUNTIES. && JACOBSON
Hazardous weather outlook, Apr 22, 4:23 AM EDT, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 423 AM EDT FRI APR 22 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 423 AM EDT FRI APR 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TODAY INTO EARLY TONIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT...ALTHOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE STILL POSSIBLE EARLY ON SATURDAY MORNING. SOME SNOW MAY MIX IN WITH THE RAIN LATE SATURDAY NIGHT INTO EARLY SUNDAY MORNING. LITTLE OR NO ACCUMULATION IS EXPECTED EXCEPT IN THE HIGHER TERRAIN ALONG THE VIRGINIA BORDER WHERE A DUSTING MAY ACCUMULATE ON GRASSY AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY. SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF SEVERE WEATHER. DUSTY
In the hours before
Local storm report, Apr 22, 8:46 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
846 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL BURFIELD 36.73N 84.79W
04/22/2005 1.00 INCH WAYNE KY TRAINED SPOTTER
0823 PM HAIL GREENWOOD 36.87N 84.49W
04/22/2005 0.75 INCH MCCREARY KY COUNTY OFFICIAL
&&
MMCLANELocal storm report, Apr 22, 8:51 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
851 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL MONTICELLO 36.84N 84.85W
04/22/2005 0.25 INCH WAYNE KY EMERGENCY MNGR
&&
JACOBSONLocal storm report, Apr 22, 9:02 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
902 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL SOMERSET 37.08N 84.61W
04/22/2005 0.88 INCH PULASKI KY EMERGENCY MNGR
&&
JACOBSONThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 8:41 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 49 min |
| Apr 22, 8:42 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 48 min |
| Apr 22, 8:48 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 42 min |
| Apr 22, 8:50 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 40 min |
| Apr 22, 9:00 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Powell | 60 min |
| Apr 22, 9:18 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 42 min |
| Apr 22, 9:22 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Owsley | 53 min |
| Apr 22, 9:41 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox | 49 min |
| Apr 22, 9:57 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 63 min |
| Apr 22, 10:15 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 45 min |
| Apr 22, 10:26 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 64 min |
| Apr 22, 10:26 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 34 min |
| Apr 22, 10:37 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 55 min |
| Apr 22, 10:42 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 63 min |
| Apr 22, 10:57 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 63 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.